Inappropriate Use of Canned Whipped Creams and Topppings
What exactly is it and what’s inside?
Whipped cream is made by whisking or mixing air into cream with more than 30% fat, to turn the liquid cream into a soft solid. Whipped topping is a non-dairy product made to resemble the taste, texture, and look of whipped cream. Whipped topping normally contains some mixture of partially hydrogenated oil, sweeteners, and other ingredients. When making whipped cream at home, you would, for example, use a mixer set to a high speed to “whip” air into the liquid cream to then create whipped cream. With canned whipped creams or toppings, nitrous oxide gas (Nitrous oxide, also called “laughing gas” is a chemical substance commonly utilized within dentistry and surgical offices for its anesthetic purposes) is used to help dispense the product out of the can while also whipping the cream at the same time.
What is Inhalant Abuse?
“Inhalant abuse” refers to the deliberate inhalation or sniffing or fumes, vapors or gases from common household products for the purpose of “getting high.” Unfortunately, canned whipped creams and toppings are just one example of products that are commonly misused. When used as intended, canned whipped creams and toppings are a nice addition to a dessert, fruit, or beverage. However, when abused they may prove harmful.
Different inhalants yield different effects, yet generally speaking, because inhaled chemicals are absorbed through the lungs into the bloodstream and distributed quickly to the brain and other organs, the effects of inhaling can be severe. Within minutes, the user experiences feelings of intoxication and may become dizzy, have headaches, abdominal pain, limb spasms, lack of coordination, loss of control, hallucinations, and impaired judgment. Worse, he or she may even die from a condition known as Sudden Sniffing Death Syndrome, which can even occur with first time users.
Long-term inhalant users generally suffer from muscle weakness, inattentiveness, lack of coordination, irritability, depression, liver or kidney damage and central nervous system (including brain) damage. The dangers are real, the side effects are severe and the high is not worth risking your life.
How can I learn more about Inhalant Abuse Prevention?
Spend some time reading about the information within www.inhalant.org on how to: identify the signs of Inhalant Abuse, prevent it and get the facts – you could save someone’s life.
Proper Usage of Whipped Topping and Cream
Below you will find a few tips to remember on how to safely use any canned whipped topping and cream: Before Use:
- Read the label carefully before using a canned whipped cream or topping
- Shake can gently before use, then remove the cap
- Do not shake again during use
- To ensure complete release of contents turn can completely upside down
- To dispense, press nozzle sideways with finger
- Do not expose to temperatures above 120 degrees Fahrenheit
- Do not puncture or incinerate can
Now that you know, what can you do?
The next time you observe someone using a canned whipped topping and cream incorrectly, share the usage tips with them, and remind them to always read the label. Please continue to spread awareness of inhalant abuse prevention to others. If more dialogue is taking place around the serious issue more people will be aware of what it is and what to look for.
Below is a HELPful way to remember the warning signs of an inhalant abuser:
Hidden chemical-soaked rags or clothes
Eyes and nose red or runny
Loss of appetite or nausea
Paint or chemical stains on face or fingers
Reprinted with permission of Alliance for Consumer Education © 2009. All Rights Reserved.